Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Variable-stepsize explicit two-step Runge-Kutta methods

Authors: Z. Jackiewicz and M. Zennaro
Journal: Math. Comp. 59 (1992), 421-438
MSC: Primary 65L06
MathSciNet review: 1136222
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Variable-step explicit two-step Runge-Kutta methods for the numerical solution of ordinary differential equations are studied. Order conditions are derived and the results about the minimal number of stages required to attain a given order are established up to order five. The existence of embedded pairs of continuous Runge-Kutta methods and two-step Runge-Kutta methods of order $ p - 1$ and p is proved. This makes it possible to estimate local discretization error of continuous Runge-Kutta methods without any extra evaluations of the right-hand side of the differential equation. An algorithm to construct such embedded pairs is described, and examples of (3, 4) and (4, 5) pairs are presented. Numerical experiments illustrate that local error estimation of continuous Runge-Kutta methods based on two-step Runge-Kutta methods appears to be almost as reliable as error estimation by Richardson extrapolation, at the same time being much more efficient.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L06

Retrieve articles in all journals with MSC: 65L06

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society